Alert archive / Montana / Red Flag Warnings in 2014

Red Flag Warning 4, NWS Great Falls, MT

September 24, 20144 counties in Montana

NWS Great Falls, MT issued this red flag warning at Sep 24, 2014, 4:42 AM MDT for 4 counties in Montana. It took effect at Sep 24, 2014, 12:00 PM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 24, 2014, 4:42 AM MDT (10:42 UTC)
In effect from
Sep 24, 2014, 12:00 PM MDT
Expired
Sep 24, 2014, 7:00 PM MDT
In force
7 hr
Issued by
NWS Great Falls, MT

Counties Glacier County, MT, Liberty County, MT, Pondera County, MT, Toole County, MT

The radar

The Great Falls radar (KTFX), 128 km from the middle of the area, began a volume at 10:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 10.7 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2014-09-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 39 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2014-09-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
39 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
2472 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

298 
WWUS85 KTFX 241042
RFWTFX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
442 AM MDT WED SEP 24 2014

MTZ112-250100-
/O.UPG.KTFX.FW.A.0003.140924T1800Z-140925T0400Z/
/O.NEW.KTFX.FW.W.0004.140924T1800Z-140925T0100Z/
EASTERN GLACIER/TOOLE/CENTRAL AND EASTERN PONDERA/LIBERTY
COUNTIES-
442 AM MDT WED SEP 24 2014

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM MDT THIS
EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER
ZONE 112...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A RED FLAG
WARNING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY...WHICH IS IN
EFFECT FROM NOON TODAY TO 7 PM MDT THIS EVENING. THE FIRE WEATHER
WATCH IS NO LONGER IN EFFECT.

* AFFECTED AREA...FIRE WEATHER ZONE 112.

* WINDS...INCREASING SOUTHWEST 10 TO 20 MPH WITH GUSTS UP TO 35
  MPH.

* TIMING...THIS AFTERNOON AND EARLY EVENING.

* RELATIVE HUMIDITY...15 TO 20 PERCENT ACROSS THE FOOTHILLS AND
  PLAINS.

* TEMPERATURES...IN THE MID 80S.

* IMPACTS...GRASSLANDS AND FIELDS HAVE BECOME VERY DRY. THE 
  COMBINATION OF GUSTY WIND AND LOW HUMIDITY COULD LEAD TO RAPID 
  AND DANGEROUS FIRE GROWTH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE
AREAS OF THIS RED FLAG WARNING.

&&

$$

HTTP://WEATHER.GOV/GREATFALLS
1 follow-up statement
732 
WWUS85 KTFX 250044
RFWTFX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
644 PM MDT WED SEP 24 2014

MTZ112-250145-
/O.EXP.KTFX.FW.W.0004.000000T0000Z-140925T0100Z/
EASTERN GLACIER/TOOLE/CENTRAL AND EASTERN PONDERA/LIBERTY
COUNTIES-
644 PM MDT WED SEP 24 2014

...RED FLAG WARNING WILL EXPIRE AT 7 PM MDT THIS EVENING FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 112...

WINDS AND TEMPERATURES WILL LOWER WITH RELATIVE HUMIDITY
INCREASING THIS EVENING...THUS THE RED FLAG WARNING WILL BE
ALLOWED TO EXPIRE.

$$

HTTP://WEATHER.GOV/GREATFALLS

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this red flag warning went out at Sep 23, 11:00 PM MDT, 5 hours 42 minutes earlier.

Area forecast discussion, Sep 23, 11:00 PM MDT, 5 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1100 PM MDT Tue Sep 23 2014

Aviation section updated

.UPDATE...

Increased PoPs/QPF across Hill, Chouteau, Fergus and Blaine counties
through midnight as scattered showers and isolated thunderstorms
move over the area. These showers have been gradually diminishing
over the last few hours and should end by midnight. In addition,
there are a few showers approaching the Continental Divide so have
kept a slight chance pops in the higher terrain along the divide
through midnight. Precipitation amounts with these showers will be
less than one-tenth of an inch. Brief gusty winds of 20 to 30 mph
are also possible. The remainder of the forecast is on track so
made no further changes. MLV

&&

.AVIATION...
UPDATED 0500Z.
VFR conditions will prevail over the region through the period. A
few light showers will diminish over North Central MT by 09z.
Otherwise mostly dry conditions are expected. Breezy west surface
winds will develop over the region during the afternoon hours on
Wednesday. Brusda

&&

.FIRE WEATHER...Winds across the Northern Rockies will
strengthen through the night and become strong and gusty Wednesday
afternoon. Relative humidities will drop below 20 percent along
the slopes of the Rockies and adjacent plains. Grasslands and
fields in the region have become very dry. Due to the combination
of winds, humidities and dry fuels, a Fire Weather Watch has been
issued for Wednesday afternoon and evening.

&&

.PREV DISCUSSION...
/ISSUED 545 PM MDT Tue Sep 23 2014/

Tonight through Thursday...A deep trof is over the Eastern Pacific
and southwest flow ahead of this system is bringing moisture towards
Central Montana. Mid-level winds will strengthen during the night
and overnight lows remain quite moderate in some locations. Warm
conditions will continue as the air mass will be quite warm and near
record max temps are expected Wednesday. Conditions will become
slightly unstable Wednesday afternoon across the southern half of
the CWA but without the moisture needed for development. In the
upper levels, a jet will move across the Pacific Northwest and
across the Northern Rockies Wednesday. Strong gusty winds will
develop across the Northern Rockies and adjacent plains. With some
dry conditions existing across the northwest, a fire weather watch
has been issued for Wednesday afternoon and evening for that area.
The low pressure trof over the Eastern Pacific remains nearly
stationary and Central Montana will continue to be influenced by
upper level high pressure. The air mass will remain dry, stable, and
warm through Thursday, and near record max temps are again possible
Thursday. Zelzer

Thursday Night through Tuesday...Medium range models are in good
agreement with the general unsettled pattern through this period
with a significant cool down. However, there are some minor
placement differences with regards to precipitation throughout the
period, so have gone with a continued compromise solution.

The deep upper level trough of low pressure, with its axis off the
Pacific coast, will continue to move onshore through Saturday. The
resulting moist and unstable southerly flow aloft will bring an
increasing chance of showers and thunderstorms to the area. The
trough will become more negatively tilted Saturday night through
Sunday night, which will bring a more southeasterly flow to the area
that will tap into some moisture from the Gulf of Mexico. Diffluence
aloft will also increase in this flow configuration, which will add
lift to the system. A cold front in Canada will also move south
nudging into north central Montana Friday night into Saturday,
shifting winds to a more upsloping northerly direction. With this
combination of moisture, lift, and upslope, chance of showers will
increase into the likely category for much of the area. Mention of
thunderstorms also appropriate for the southern and eastern portions
of the area. Temperatures in the 70s to lower 80s on Friday will
generally fall into the mid 50s to 60s on Saturday. The trough will
begin moving off to the east out of the area Monday into Tuesday,
and although models differ on the exact details during this period,
they do agree on keeping temperatures cooler and weather unsettled
with a chance of showers and a lesser chance of thunderstorms. Highs
will generally stay in the mid 50s to mid 60s and lows will fall
into the mid 30s and 40s. Mountain locations will likely receive at
least a light rain/snow at times through the weekend and into the
early part of next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  57  89  54  88 /  10   0   0   0
CTB  48  87  44  82 /  10   0   0   0
HLN  53  89  52  87 /  10   0   0   0
BZN  49  85  47  85 /  10   0   0   0
WEY  37  74  35  75 /  10   0   0   0
DLN  51  83  48  82 /  10   0   0   0
HVR  52  91  52  89 /  20   0   0   0
LWT  53  89  54  90 /  20   0   0   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH from Wednesday afternoon through Wednesday
evening Eastern Glacier...Eastern Pondera...Liberty...Northern
Rocky Mountain Front...Toole.

&&

weather.gov/greatfalls
www.twitter.com/NWSGreatFalls
www.facebook.com/NWSGreatFalls

Nearby

Red Flag Warnings in Montana, 2014Every red flag warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.